[Skip to Content]
[Skip to Content Landing]
Article
September 1974

Triiodothyronine ThyrotoxicosisInduction by Desiccated Thyroid and Imipramine

Author Affiliations

From the Department of Pediatrics, Rhode Island Hospital, and the Section on Human Growth and Development, Brown University, Providence, RI.

Am J Dis Child. 1974;128(3):396-397. doi:10.1001/archpedi.1974.02110280126020
Abstract

A 10-year-old girl with congenital hypothyroidism was maintained for many years on a regimen of desiccated thyroid, 150 mg daily. Estimation of serum thyroxine (T4), free T4, and triiodothyronine (T3) uptake levels indicated a euthyroid state. Imipramine hydrochloride (Tofranil), 25 mg daily, was added for control of enuresis. Severe clinical thyrotoxicosis developed. The T4 level was 9.2μg/100 ml. At this time, imipramine therapy was discontinued and the patient again became clinically euthyroid.

Imipramine has demonstrable sympathomimetic activity. Circulating T3 levels were estimated after discontinuing imipramine treatment and were greatly elevated. We suggest that this child may have had clinically unrecognizable T3 thyrotoxicosis shown by the addition of sympathomimetic medication. Determination of T4, free T4, and T3 uptake may not be sufficient to adequately define the thyroid status of patients receiving thyroid.

×